Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2000, 10:25 PM CDT for Pierce County, Nebraska. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 29, 2000, 10:25 PM CDT (03:25 UTC)
- Expired
- May 29, 2000, 11:10 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pierce County, NE
The radar
The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:40 PM CDT | Thunderstorm Wind 95 M | Lindsay, NE | An intense bow echo line of thunderstorms caused a swath of damage 3 miles wide and 10 miles long centered near and just north of Lindsay. Wind gusts were measured at 109 mph by a wind recording instrument at the Lindsay Manufactoring Co., causing around 40 t |
| May 29, 10:40 PM CDT | Thunderstorm Wind 95 E | Newman Grove, NE | Extreme southwest Madison county was affected by the swath of wind damage reported below for Platte county. The storm uprooted or broke many trees in Newman Grove. |
| May 29, 11:00 PM CDT | Tornado F0 | Humphrey, NE | The Humphrey police reported a brief touchdown of a small tornado in Humphrey. This tornado possibly could have been spun up on the leading edge of the bow echo which did the most damage over northwest Platte county in the Lindsay area. |
| May 29, 11:00 PM CDT | Thunderstorm Wind 60 E | Humphrey, NE | Besides possibly producing the spin up tornado in Humphrey, the strong winds associated with the thunderstorm that caused extensive damage in the Lindsay area, also caused damage in Humphrey. Besides tree damage, a newly erected grain bin was partially destro |
| May 29, 11:01 PM CDT | Thunderstorm Wind 70 E | Madison, NE | Thunderstorm wind gusts, estimated over 75 mph, caused tree and structual damage in town. At least 35 trees were downed and at least 2 roofs were substantially damaged, as reported by law enforcement. Much of the town was without power for about 3 hours afte |
| May 29, 11:08 PM CDT | Thunderstorm Wind 61 E | Pierce, NE | Thunderstorm wind gusts of 70 mph were reported by 2 separate storm spotters in Pierce. |
| May 29, 11:10 PM CDT | Thunderstorm Wind 56 E | Hadar, NE | Thunderstorm winds estimated at 65 mph by a cooperative observer knocked down tree limbs up to one foot in diameter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1110 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2786 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 300326 SVROMA NEC119-139-141-300410- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1025 PM CDT MON MAY 29 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTHEAST NEBRASKA THIS INCLUDES THE CITY OF NORFOLK PIERCE COUNTY IN NORTHEAST NEBRASKA PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 1110 PM CDT * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF PLAINVIEW TO 33 MILES WEST OF NEWMAN GROVE...OR FROM 32 MILES EAST OF O'NEILL TO 51 MILES SOUTH OF O'NEILL...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FOSTER...OSMOND...PLAINVIEW...TILDEN AROUND 1100 PM CDT WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4239 9788 4154 9783 4143 9738 4243 9743 ZAPOTOCNY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:10 PM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, May 29, 3:10 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT MON MAY 29 2000 NOT MUCH CHANGE IN FCST CONCERN THIS PD...FRONTAL LOCATION AND TSTM CHCS. SFC WRMFNT SETTING UP FAR NWRN ZONES WITH STG CAP AROUND AND A LTL BLO 700 MB SEEN ON 12Z OAX SOUNDING. FCST 700 MB TEMPS BY MODELS BULGE THESE WRM MID LVL TEMPS NEWD WITH ETA/AVN BRINGING +14 DEG ISOTHERM INTO NERN NEBR BY 06Z. NGM WHICH WAS A LTL COOLER AT 00Z BECOMES AS WARM AS AVN BY 12Z WITH +16 THROUGH MUCH OF CWA. GIVEN SWRLY FLOW ALOFT AND THERMAL RIDGE CURRENTLY IN PLACE IT APPEARS ETA DRIVES SFC FNT A LTL TOO FAR SE THRU 18Z TUE. AVN/NGM LIKED A LTL BETTER HERE...ALTHO WITH GENERAL HEIGHT FALLS SEEN ACRS WRN U.S...FEEL FNT MAY HAVE A LTL BETTER SUCCESS PUSHING SEWD ON 2ND NIGHT...I.E. TUE NGT...SO OVERALL WL LEAN TWD NGM THRU 48HRS AND THEN TWD ETA. ALTHO MOISTURE IN SFC TO 850 MB LYR IS MODEST...QUESTION IS WHETHER IT WL BE ENOUGH TO OVERCOME INCREASING WRM MID LVL TEMPS. STLT SHOWD WEAK/DECAYING MCV MOVG ACRS CWA THIS AFTN. WL COUNT ON CAP HOLDING MOST OF CWA THROUGH EARLY EVENING AS IT MOVES THRU FCST AREA AND NOT MENTION ANY TSTMS TIL LATE ALL BUT FAR NRN ZONES. OTRW LOOKING FOR CNVCTN DVLPG SERN WY/NEBR PNHDL TO MOV OR DVLP E/NE INTO SD. ALL THREE MODELS HAVE MAIN UPR DIVERGENT AREA ACRS SD BY 06Z AND EXPECT MAIN MCS TO TRACK N OF CWA. HOWEVER...THERE IS SOME INDICATION OF MESOETA WEAKENING CAP TWD NWRN CWA BY 06Z SO WL CONT HIGHEST POPS FAR NRN ZONES. ATTM EXPECT CAP TO HOLD SRN ZONES AND WL DROP MENTION OF TSTMS THERE AND LOWER IN CNTRL SECTIONS. CURRENT LOWS LOOK GOOD. FOR TUE...WITH FNT EXPECTED HANG UP NWRN ZONES WOULD EXPECT ANOTHER VERY WARM DAY ACRS THE SE AND WL RAISE HIGHS CLOSER TO FWC NUMBERS...FAN LOOKS TOO COOL. WL CONT SMALL MORNING POPS CNTRL/N. MODELS POINT TO A SIMILAR TRACK OF ANY MCS TUE NGT AS TNGT. THOUGH FEEL RISK MAY BE A LTL S AS HEIGHTS OVERALL COULD BE SLIGHTLY LOWER...AND WL RUN HIGHER POPS CNTRL AND S TUE NGT COMPARED TO TNGT. THIS ALSO SHOULD ALLOW FNT TO MAKE A LTL MORE OF A SE PUSH ON WED WITH COOLER WX FELT AS FAR SE AS OMA/LNK. WL LEAVE FAR SE HOT. COMP BTWN FAN/FWC NUMBERS LOOKS BEST ATTM. .OMA...NONE. CHERMOK
In the hours before
Special weather statement, May 29, 4:59 PM CDT, 5 hours 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 459 PM CDT MON MAY 29 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED IN EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. A WARM FRONT FROM NORTHEAST COLORADO ACROSS NORTHEAST NEBRASKA INTO CENTRAL IOWA WILL HELP FOCUS SOME THUNDERSTORM ACTIVITY ACROSS NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. WHILE SOUTH DAKOTA AND WESTERN NEBRASKA WILL BE MORE FAVORED FOR SEVERE WEATHER...A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SEVERE WEATHER. THE PRIMARY THREAT WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS POSSIBLE. THE THUNDERSTORM ACTIVITY MAY EXTEND INTO EAST CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TONIGHT...BUT THE SEVERE WEATHER IS MUCH LESS LIKELY THERE. THUNDERSTORMS ARE NOT LIKELY EARLY THIS EVENING...THE BEST CHANCE WILL BE AFTER 9 OR 10 PM THIS EVENING INTO EARLY TUESDAY MORNING. POWERS
Special weather statement, May 29, 8:04 PM CDT, 2 hours 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 804 PM CDT MON MAY 29 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. SPOTTERS ARE MORE LIKELY TO BE REQUIRED IN NORTHEAST NEBRASKA BUT MIGHT BE REQUIRED IN THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. A WARM FRONT FROM NORTHEAST COLORADO ACROSS NORTHEAST NEBRASKA INTO CENTRAL IOWA WILL HELP FOCUS SOME THUNDERSTORM ACTIVITY ACROSS NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. WHILE NORTHERN NEBRASKA ALONG WITH SOUTH DAKOTA WILL BE MORE FAVORED FOR SEVERE WEATHER...A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SEVERE WEATHER LATER TONIGHT INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE PRIMARY THREAT WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THE THUNDERSTORM ACTIVITY OVER WESTERN NEBRASKA WILL LIKELY SPREAD EAST INTO NORTHEAST NEBRASKA THIS EVENING...PROBABLY AFTER 10 PM... AND THEN INTO SOUTHEAST NEBRASKA TOWARD OR AFTER MIDNIGHT AND FINALLY REACH SOUTHWEST IOWA LATE TONIGHT. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:46 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 44 min |
| May 29, 10:16 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 44 min |
| May 29, 10:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 45 min |
| May 29, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 34 min |
| May 29, 10:59 PM CDT | Tornado Warning | OAX | Platte | 46 min |
| May 29, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Stanton | 42 min |
| May 29, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 42 min |
| May 29, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 42 min |
| May 29, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Pierce, Wayne | 36 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 49 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 49 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 34 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 34 min |
| May 29, 11:38 PM CDT | Tornado Warning | OAX | Cedar, Wayne | 52 min |
| May 29, 11:46 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Douglas, Washington | 59 min |
| May 29, 11:46 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 59 min |
| May 29, 11:57 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 63 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 56 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee | 56 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.